| 12.1°C Dublin

Sympathy stings

During my surgery for breast cancer the surgeon removed 23 lymph nodes from under my arm. Luckily, the cancer had only spread to one of these nodes but it still means that I need to have eight chemotherapy treatments instead of four.

My first four treatments were of a drug called Adriamycin Cytoxan (AC) which took one hour to administer intravenously. The second four rounds consist of a drug called Taxol, which takes four to five hours to administer.

The night before I started Taxol I took my prescribed 10 steroids followed by another 10 the next morning. The dose prescribed was three times the strength I had taken with AC because the risk of an allergic reaction is higher with Taxol. A side-effect of the steroids is that they make you so alert you can't sleep. With the extra dosage I was not only awake, but I also had the energy of a three-year -old who had munched a couple of bags of M&Ms. What do women do when they have buckets of energy and the shops are closed? Answer: they clean. And so I spent the night scouring the house as if I had OCD. Everything got scrubbed, including the electrical sockets and radiators.

At the hospital the next morning I was still ready to take on the world until the nurse handed me an alarm.

"What's this for?" I asked.

"There is still a risk of an allergic reaction to Taxol in the first 20 minutes. You might get a severe pain in your back or start hyperventilating. We'll be here but, just in case you are unable to shout, press the alarm."

I immediately felt like hyperventilating and spent 20 minutes clock watching. Nothing happened -- until the next day.

Taxol is a sneaky drug in that it has the usual side-effects of AC but the major ones, Arthralgias and Myalgias (A&M), don't appear until at least 24 hours later.

A&M is nonchalantly described by doctors as pain in the joints and muscles which I took to mean something akin to a headache or a pulled muscle.

Instead, I was hit by what aggressive arthritis, swine flu and the mumps all rolled into one must feel like.

I remained on the couch for four days unable to walk.

If that wasn't bad enough I also lost my voice. This was particularly galling as for those couple of days after chemo, I like to give vent to my plight by moaning for Ireland.

There is always a dip in chemotherapy and, for me, that first round of Taxol was it.

I had my second round of Taxol last week and the A&M was a doddle compared to the first.

So now, I'm six chemos down and I can almost see the runway.

Individually, most of the treatments aren't too severe (you just put the head down and get through it with the aid of anti-sickness tablets, sleeping tablets, steroids and painkillers) and while the cumulative effect is wearing both physically and mentally, my family, friends and neighbours have been great at jogging me along when I falter.

I've managed to attend every weekly coffee morning with the girls and generally get out and about as much as I can.

The one thing that has knocked me back most is when I get phone calls from people I haven't talked to in years. Invariably they burst in to tears on the phone, which is very disconcerting when you are at the other end of the line.

The tears are often followed by a tremulous whisper of, "You're so brave . . ." letting the sentence dangle in mid-air and giving me the impression that they think I'm at death's door.

As they continue to cry, I put the phone down and go and check myself in the mirror to make sure I'm still alive.

They follow this up with wondering if I have told my children. Eh . . . yes, because it would be hard for them not to notice that I now have only one breast and a head that looks like a peeled egg.

Then they want to know how they reacted, which I find a little voyeuristic. I'm not the only one to feel a bit put out.

A friend of mine, who was recently diagnosed with breast cancer, received a phone call from a woman she vaguely knew who now lives in the Algarve. She was just coming off a tennis court.

"I don't know how you cope," she said. "Your being ill makes me feel so good that I can be here swinging my racquet."

She finished the conversation with: "You must stay positive."

"What did you say to that?" I asked her, aghast at the woman's insensitivity.

"I said thanks, but what I really wanted to say was, 'Why don't you shove that tennis racquet where the sun don't shine'."

'Stay positive' is turning into a catchphrase and something that, if I subscribed to, I would go off my head at.

Every so often you have to let go and if that means bawling your heart out and being negative about your misfortune to get cancer, then so be it.

Believe me when I say there is nothing like having a good cry, kicking the furniture and turning the air blue with the F-word to make me feel a whole lot better!


Privacy